Colorado, 2006Strong Wind in Colorado, May 22, 2006
May 22, 2006 · NWS GJT · 1 event in 1 county or zone
The combination of strong gradient winds and convective gusts resulted in the roof being blown off of a shed 7 miles north of Cortez in Arriola.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of strong gradient winds and convective gusts resulted in the roof being blown off of a shed 7 miles north of Cortez in Arriola.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 22, 8:19 AM MST, 1 hour 58 minutes earlier.
Area forecast discussion, May 22, 8:19 AM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
919 AM MDT MON MAY 22 2006
UPDATED TO UPGRADE FIRE WEATHER WATCH TO RED FLAG WARNING FOR
WESTERN COLORADO BELOW 8500 FEET.
...STRONG THUNDERSTORMS WITH STRONG GUSTY WINDS THIS AFTERNOON AND
EVENING...
.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
A SHARP NEGATIVELY TILTED SHORT WAVE WILL BRING A VARIETY OF ACTIVE
WEATHER THIS AFTERNOON AND TONIGHT. THE FORECAST AREA TAKES A
DIRECT HIT AS THE SHORT WAVE APPROACHES SE UTAH AND SW COLORADO
THIS AFTERNOON...THEN TRACKS NORTHEAST OVER NE UTAH AND NW COLORADO
TONIGHT. STRONG VERTICAL SHEAR AND QG ASCENT WILL SUPPORT STRONG
THUNDERSTORMS TODAY...POSSIBLY ISOLATED SEVERE STORMS. SURFACE
CONVECTIVE POTENTIAL DOES NOT LOOK IMPRESSIVE...BUT THE MID LEVEL
COOLING ASSOCIATED WITH SHARP SHORT WAVE IS PRONOUNCED AND WILL
CAUSE RAPID DESTABILIZATION FOR STEEPENING LAPSE RATES THIS
AFTERNOON. GIVEN THE DEEP LAYERED WIND SHEAR...HIGH POTENTIAL OF
STRONG DOWNBURST WINDS...ESPECIALLY OVER SE UTAH AND SW COLORADO
WHERE SURFACE DEW POINTS ARE AROUND 30F. AS THE COLD AIR ALOFT
ARRIVES...THE STORMS WILL TRANSITION FROM SCATTERED DRY THUNDERSTORMS
TO STORMS THAT PRODUCE WETTING RAINS AND PERHAPS SMALL HAIL (LARGE
HAIL A POSSIBILITY IF THE DYNAMICAL FORCING CAN COMPENSATE FOR THE
LACK OF BOUNDARY LAYER MOISTURE). GRADIENT FLOW STRENGTHENS TODAY...
AND COMBINED WITH DOWNBURST POTENTIAL WILL UPGRADE THE FIRE WEATHER
WATCH TO A RED FLAG WARNING FOR THIS AFTERNOON AND EARLY EVENING AS
THERE WILL BE A PERIOD OF LOW RELATIVE HUMIDITY WITH GUSTY WINDS.
STRONG SUBSIDENCE FOLLOWS THE TROUGH AXIS AND EXPECT ACTIVITY TO
QUICKLY DECREASE OVER THE SRN ZONES OVERNIGHT. BUT CONVECTIVE
STORMS WILL PERSIST FOR A GOOD PORTION OF THE NIGHT OVER NW
COLORADO. BY TUESDAY...STRONG SUBSIDENCE WILL COVER THE ENTIRE
FORECAST AREA AS SURFACE HIGH PRESSURE BUILDS. MOISTURE TRAPPED
BENEATH THE INVERSION MAY STILL PRODUCE ISOLATED SHOWERS OVER THE
NRN ZONES...BUT STRONG SUBSIDENCE WILL PLACE AN EFFECTIVE LID ON
DEEP CONVECTION AND NO THUNDERSTORMS ARE EXPECTED AT THIS TIME.
AIR MASS WILL BE RAIN COOLED...AND PARTLY TO MOSTLY CLOUDY
CONDITIONS WILL REDUCE SOLAR INSOLATION...THEREFORE TEMPERATURES
WILL BE 10 TO 15F COOLER ON TUESDAY. WITH RAPID CLEARING TUESDAY
EVENING...TUESDAY NIGHT WILL BE COOL COMPARED TO RECENT NIGHTS IN THE
CURRENT WARM SPELL.
.LONG TERM (WEDNESDAY THROUGH MONDAY)...A FLAT RIDGE BUILDS OVER
THE AREA WEDNESDAY THROUGH THURSDAY FOR DRY CONDITIONS...AS WELL AS
TEMPS WELL ABOVE SEASONAL NORMALS. A SHALLOW TROF DEVELOPS BY FRIDAY
AS STORM ENERGY MOVES THROUGH THE PACIFIC NW AND INTO THE NRN
ROCKIES. THE ASSOCIATED SOUTHWESTERLY FLOW WILL REMAIN DRY BUT THE
GRADIENT INCREASES RESULTING IN AN INCREASE IN SURFACE WINDS. DURING
THE WEEKEND LOW PRESSURE MOVES ONSHORE AND THE PATTERN AMPLIFIES.
LATEST MODEL TREND HAS BACKED OFF THE TIMING A BIT WITH DRY
CONDITIONS CONTINUING THROUGH THE END OF THE PERIOD. HOWEVER I HAVE
LEFT THE VERY LOW POPS OVER THE NORTH MOUNTAINS FOR THE WEEKEND AS
MOVEMENT OF THE LOW REMAINS UNCERTAIN. TEMPS WILL REMAIN ABOVE
NORMAL DURING THIS PERIOD.
&&
.HYDROLOGY...MANY RIVERS...SMALL CREEKS AND STREAMS WILL CONTINUE
TO SEE RISES...WITH PEAKS OCCURRING THE FIRST HALF OF NEXT WEEK.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING FOR WESTERN COLORADO BELOW 8500 FEET FROM NOON
TO 8 PM.
WIND ADVISORY FOR THE WEST CENTRAL AND SOUTHWEST VALLEYS FROM
NOON TO 9 PM.
.UT...RED FLAG WARNING FOR SOUTHEAST UTAH BELOW 7500 FROM NOON
UNTIL 8 PM MDT MONDAY.
WIND ADVISORY FOR THE VALLEYS OF SOUTHEAST UTAH FROM NOON TO
9 PM.
&&
PF/MC/EHHazardous weather outlook, May 22, 5:00 AM MST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT MON MAY 22 2006
COZ001>014-017>023-UTZ022>025-027>029-231200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT MON MAY 22 2006
...WIND ADVISORY FOR THE VALLEYS OF SOUTHEAST UTAH AND SOUTHWEST
COLORADO FROM NOON TO 9 PM...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
STRONG THUNDERSTORMS WILL DEVELOP TODAY AND TONIGHT. THESE
THUNDERSTORMS WILL GENERATE STRONG DOWNBURST WINDS WITH SOME GUSTS
REACHING 45 MPH. IN ADDITION...SMALL HAIL WILL OCCUR OVER THE
MOUNTAINS AND NORTHWEST COLORADO. THE STRONGEST THUNDERSTORMS MAY BE
SEVERE WITH POSSIBLE DAMAGING WIND REACHING 60 MPH OR LARGE
HAIL.
ALSO...ERRATIC THUNDERSTORM WINDS...LOW RELATIVE HUMIDITY AND DRY
LIGHTNING HAVE PROMPTED THE ISSUANCE OF A RED FLAG WARNING TODAY FOR
WESTERN COLORADO AND SOUTHEAST UTAH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO SIGNIFICANT WEATHER IS EXPECTED THROUGH THE THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS
EVENING.
Strong Wind, Four Corners / Upper Dolores River Basin
- When
- May 22, 10:17 AM MST to 10:22 AM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Colorado, May 22, 2006$1.3 million · 1 in hail · 8 events
- Dust Storm in Arizona, May 22, 20069 injured · $30,000 · 2 events
- Hail and Damaging Wind in South Carolina, May 22, 2006$500,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Idaho, May 22, 2006$53,000 · 65 kt wind · 6 events
- Hail and Lightning Strike in Kansas, May 22, 2006$30,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Colorado, May 22, 200664 kt wind · 15 events
- Damaging Winds in Wyoming, May 22, 2006$8,000 · 75 kt wind · 4 events
- Waterspouts in Gulf of Mexico, May 22, 20064 events
- Hail and Damaging Wind in South Carolina, May 22, 20061 in hail · 3 events
- Hail and Damaging Winds in Montana, May 22, 20061 in hail · 3 events
- Hail and Damaging Winds in New Mexico, May 22, 200658 kt wind · 3 events
- High Wind in Nebraska, May 22, 200652 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512211.